Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Springfield, MO

April 30, 20164 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2016, 6:46 PM CDT for 4 counties in Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2016, 6:46 PM CDT (23:46 UTC)
Expired
Apr 30, 2016, 7:30 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, MO, Howell County, MO, Ozark County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:55 PM CDTHAIL 1.256 E Cabool, MO1.25 INCH HAIL ESTIMATED USING A PHOTO VIA FACEBOOK.
Apr 30, 7:32 PM CDTHAIL 17 Wsw Willow Springs, MODIME TO QUARTER SIZE HAIL ON HIGHWAY 181 AT THE DOUGLAS AND HOWELL COUNTY LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS53 KSGF 302346
SVRSGF
MOC067-091-153-215-010030-
/O.NEW.KSGF.SV.W.0044.160430T2346Z-160501T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  EASTERN DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHEASTERN OZARK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 730 PM CDT

* AT 646 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF WILLOW SPRINGS TO 17 MILES SOUTH OF
  CABOOL TO NEAR GAINESVILLE...MOVING EAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WEST PLAINS...                    WILLOW SPRINGS...
  CABOOL...                         POMONA...
  SOUTH FORK...                     SILOAM SPRINGS...
  DORA...                           ZANONI...
  CLEAR SPRINGS...                  SIMMONS...
  ELK CREEK...                      POTTERSVILLE...
  SYCAMORE...                       EUNICE...
  CAULFIELD...                      SOLO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3729 9169 3658 9189 3665 9245 3681 9231
      3725 9201
TIME...MOT...LOC 2346Z 259DEG 9KT 3708 9196 3688 9213 3661 9235 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOXELL
1 follow-up statement
461 
WWUS53 KSGF 010011
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT SAT APR 30 2016

MOC153-010020-
/O.CAN.KSGF.SV.W.0044.000000T0000Z-160501T0030Z/
OZARK MO-
711 PM CDT SAT APR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OZARK COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3676 9212 3679 9212 3679 9224 3680 9232
      3725 9201 3729 9169 3675 9199
TIME...MOT...LOC 0010Z 226DEG 19KT 3721 9188 3701 9205 3679 9226 

$$

MOC067-091-215-010030-
/O.CON.KSGF.SV.W.0044.000000T0000Z-160501T0030Z/
HOWELL MO-TEXAS MO-DOUGLAS MO-
711 PM CDT SAT APR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN HOWELL...SOUTHEASTERN TEXAS AND EASTERN DOUGLAS
COUNTIES...

AT 710 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHEAST OF HOUSTON TO NEAR WILLOW SPRINGS TO
15 MILES NORTHEAST OF GAINESVILLE...MOVING NORTHEAST AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. LARGE HAIL WAS REPORTED IN AND
         NORTH OF GAINESVILLE WITH THESE STORMS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
WILLOW SPRINGS...                 CABOOL...
SILOAM SPRINGS...                 SOLO...
CLEAR SPRINGS...                  SIMMONS...
ELK CREEK...                      EUNICE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3676 9212 3679 9212 3679 9224 3680 9232
      3725 9201 3729 9169 3675 9199
TIME...MOT...LOC 0010Z 226DEG 19KT 3721 9188 3701 9205 3679 9226 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:42 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 30, 6:42 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
642 PM CDT SAT APR 30 2016

...Mesoscale and Aviation Discussions...

.MESOSCALE DISCUSSION...
Issued at 628 PM CDT Sat Apr 30 2016

Storms have finally developed early this evening across south-
central Missouri and portions of the eastern Ozarks. These storms
have initiated in a weakly convergent area along a surface cold
frontal boundary. The atmosphere in this area is characterized by
a moderately unstable atmosphere (MLCAPEs 1200-1700 J/kg) with
decent mid-level lapse rates. Effective bulk shears are weak,
however higher values (30-35 knots) have impinged on the storms
near the Arkansas border as a secondary jet streak approaches this
region. This feature has likely resulted in the more robust
convection across this area.

Heading through mid-evening, a severe threat will remain across
south-central Missouri as effective bulk shear continues to
increase and the front/storm outflows initiate additional
convection. Storms should then begin to weaken and push out of
the eastern Ozarks around mid-evening as instability decreases and
the front shifts east of the region.

On another note, we have added a mention of patchy fog to much of
southern and portions of central Missouri for later tonight. Dew
point depressions will become almost nil with winds become very
light. Area lakes will also see good potential for fog as lake
temps are in the mid to upper 60s.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 228 PM CDT Sat Apr 30 2016

Dryline currently moving across the forecast area this afternoon
is expected to spark storms that will affect mainly the eastern
Ozarks through this evening. A few strong to severe storms will be
possible through early evening as mentioned in the previous
mesoscale discussion.

Otherwise expect sky cover to continue clearing from west to
east as drier airmass behind the cold front spreads across the
area and main area of low pressure over the central Plains pushes
eastward toward the Ohio Valley. Temperatures are expected to drop
into the 40s over the western Ozarks and southeast Kansas tonight.

Still looks like we will have temperatures about 10 to 15 degrees
cooler on Sunday.

.LONG TERM...(Sunday Night through Saturday)
Issued at 228 PM CDT Sat Apr 30 2016

Models have increased the coverage of precipitation associated
with passage of upper level trough axis on Monday/Monday night...but
continue to keep accumulations low. Instability is low to nil so
will keep thunder out of the forecast.

The rest of the work week looks dry as high pressure builds
across the region and upper ridge sets up across the
Rockies. There may be some increase in cloud cover Wednesday night
as a weak disturbance drops southeast around the back side of the Great
Lakes upper trough.

Storm activity may pick up late next weekend as an upper level
trough develops over the southwest U.S.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM CDT Sat Apr 30 2016

Skies will clear off this evening with VFR expected for much of
the night. There is then increasing potential for patchy/shallow
fog late tonight and early Sunday morning as winds become light.
Visibilities in these situations are often highly variable. Any
fog should then dissipate by mid-morning on Sunday with VFR
returning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Schaumann
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Schaumann
Hazardous weather outlook, Apr 30, 5:22 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT SAT APR 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
522 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL PERSIST INTO EARLY THIS
EVENING...MAINLY IN AREAS ALONG AND EAST OF A LINE FROM
GAINESVILLE TO HOUSTON TO ROLLA. THE MAIN POTENTIAL HAZARDS FROM
THESE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS...FREQUENT
LIGHTNING...AND BRIEF HEAVY RAINFALL. A FEW STORMS MAY ALSO
PRODUCE WIND GUSTS OVER 50 MPH. STORMS ARE EXPECTED TO DIMINISH
AND PUSH OUT OF THE EASTERN OZARKS BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID EVENING FOR AREAS
ALONG AND EAST OF A LINE FROM GAINESVILLE TO HOUSTON TO ROLLA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:17 PM CDTAreal Flood AdvisorySGFBarton, Dade, Jasper, Lawrence, McDonald, Newton6 hr
Apr 30, 9:25 AM CDTRiver Flood WarningSGFBates, Vernon70 hr
Apr 30, 6:08 PM CDTSevere Thunderstorm WarningSGFOzark52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.